Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 16, 2018, 3:25 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 16, 2018, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WWUS81 KRNK 161925
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT MON JUL 16 2018
VAZ018-019-023-162015-
Botetourt-Craig-Alleghany-
325 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...
Until 415 PM EDT
At 324 PM EDT, a strong thunderstorm was located over Oriskany,
moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Covington...
Oriskany...
Glen Wilton...
Low Moor...
and Callaghan.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3784 7999 3777 7980 3750 7997 3761 8011
3781 8008
TIME...MOT...LOC 1924Z 213DEG 22KT 3763 8001
$$
WERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:00 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 16, 3:00 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 300 PM EDT Mon Jul 16 2018 .SYNOPSIS... An upper level disturbance will track across the region this evening into tonight. A cold front will pass through the area Tuesday. High pressure will build in for Wednesday. && .NEAR TERM /THROUGH TUESDAY/... As of 300 PM EDT Monday... An upper level disturbance, shortwave aloft will travel east across the region this afternoon into tonight. Cooling aloft associated with this feature will create steepening mid level lapse rates this afternoon. After a lull in convection this morning due to cloud cover, coverage in showers and thunderstorms will increase this afternoon into this evening. The primary focus of storms will be along and west of the Blue Ridge with the best low level convergence from southerly winds as supported by NAM,GFS and ECMWF. The Namnest, SPC HRRR3 and HRRR were hinting at slightly better coverage across the north. With slow moving deeper convection, there is the potential for localized heavy rainfall. With high PWATs between 1.50 to 2.00 inches and slow moving storms, rain rates may exceeding 3 inches in an hour. Antecedent conditions are dry with stream levels at or below normal, however, high rates can/will quickly compromise storm drains and poor drainage areas. WPC Day 1 excessive rainfall highlights the flood potential with the marginal threat area. An isolated strong to severe pulse thunderstorm may also be possible this afternoon. However, with little shear and organization present, most storms will remained well below severe criteria. Overall areal coverage of showers and thunderstorms is expected to decrease tonight with loss of solar heating, but threat will not entirely go away due to the soupy airmass, lingering outflow boundaries, and an approaching cold front from the Ohio Valley, all of which will provide as a lifting mechanism for nocturnal showers in the west. Areas of low clouds and fog will develop overnight into Tuesday morning. It is going to be another mild night with low temperatures ranging from the mid 60s in the mountains to the lower 70s in the piedmont. A cold front should reach the western mountains Tuesday morning and rotate east Tuesday afternoon across area. Convergence from frontal boundary and a weakly defined lee trough just east of the Blue Ridge should foster scattered to numerous showers and thunderstorms. The potential for locally heavy rains will continue Tuesday with high PWATs. The severe threat will be limited mainly by the instability and timing of the boundary. The Day 2 convective outlook placed the greater severe threat to our northeast with marginal to slight from mason- dixon line north into New England. High temperatures Tuesday will vary from the mid 70s in the west to around 90 degrees in the east. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 210 PM EDT Monday... A cold front will clear the mountains and foothill counties by the evening then Southside VA around midnight. Most of the forecast area will stay rain-free through the rest of the period as dry high pressure wedges south into the Carolinas. The only exception will be across the Mountain Empire to the Bluefield WV where the wedge will erode and an inverted surface trough stretches north from the Tennessee Valley to the southern Ohio Valley Thursday. Coverage of convective will be scattered. Shower will fade during the evening. Models are not quite as dry with the wedge in the lower level as previous run have been. The theta-E boundary stalls along the 460 corridor Wednesday, then drops to the VA/NC border Wednesday night. With more moisture in the lower level, we can expect thick stratus clouds along and east of the Blue Ridge to hang around through the morning, possibly into the afternoon. Temperatures Wednesday morning will range in the 60s with the higher values being south of 460. If clouds burn-off by the early afternoon, temperatures will range from the upper 70s to lower 80s across the mountains to mid 80s east. With the theta-E boundary moving south Wednesday night, slightly cooler temperatures are possible with mid to upper 50s across the mountains and lower 60s east. The theta-E boundary retreats north on Thursday but the area will maintain a cool easterly flow. This setup along with thick low clouds will have uniform temperatures across the area Thursday, ranging from the upper 70s to lower 80s west of the Blue Ridge to the mid 80s east. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 230 PM EDT Monday... The wedge will hang around again on Friday, but will erode from the west and southeast. An upper level trough is expected to become a close low over the Great Lakes on Friday. This low will send short waves into the Ohio Valley and erode the wedge from the west. Across the Southeastern states, a tropical disturbance is expected to track along the wedge boundary, then off the North Carolina coast Friday night. As this disturbance advances north, it will erode the wedge from the southeast. By the end of the day Friday, the wedge may be nestled along the VA foothills and linger into the night. Areas outside of the wedge Friday could see scattered showers in the afternoon and evening hours. On Saturday, the closed low expands into the Deep South and covers most of the US from the Mississippi Valley eastward. In the afternoon, there is a negative tilt to the trough in the eastern US that could bring active weather to the region. A weak cold front will then slide across the region Saturday night. Sunday and moreso Monday, could be active days with heating occuring under the cold pool. The area will remain under a trough through most of next week as a strong blocking ridge drifts westward in the Western Atlantic. Afternoon and evening showers and thunderstorms are likely each day from this weekend into the following week. Temperatures will run at or cooler than normal through the period. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 153 PM EDT Monday... Shortwave trough will slowly move east across the Mid-Atlantic region. VFR conditions will prevail this afternoon into tonight with scattered MVFR/IFR associated with showers and thunderstorms. Some locally heavy rains are possible with slow moving showers and thunderstorms. The scattered to numerous showers and thunderstorms will diminish this evening into tonight with the loss of solar heating. Areas of low clouds and fog will develop tonight into Tuesday morning. MVFR/IFR conditions are possible overnight especially where it rains. KLWB has the best chance for IFR/LIFR fog overnight. Morning fog and low clouds will lift by late morning Tuesday. A cold front will reach the mountains Tuesday morning and move east across the region Tuesday afternoon. There is a continued threat of MVFR/IFR with storms associated with the cold front. Medium confidence in ceilings, visibilities and winds during the taf period. Extended Aviation... The cold front will continue to move east into Tuesday night with post frontal drying Wednesday. Return flow will bring moisture back into the area Thursday and Friday. Scattered showers and thunderstorms with sub-VFR conditions are expected Saturday and Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/PM NEAR TERM...KK SHORT TERM...RCS LONG TERM...RCS AVIATION...KK/PM
Hazardous weather outlook, Jul 16, 3:17 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 317 PM EDT Mon Jul 16 2018 NCZ004>006-020-VAZ043>047-058-059-171930- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 317 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Isolated slow-moving thunderstorms are expected this afternoon and evening over the piedmont of south-central Virginia and northwestern North Carolina. Urban areal flooding is possible from slow-moving thunderstorms in this area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low for Tuesday. There is no hazardous weather expected Wednesday through Friday. The probability for widespread hazardous weather is low for next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 171930- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 317 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered slow-moving thunderstorms are expected this afternoon and evening from the foothills of the Blue Ridge westward into southeastern West Virginia. Localized flooding is possible from slow- moving thunderstorms in this area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low for Tuesday. There is no hazardous weather expected Wednesday through Friday. The probability for widespread hazardous weather is low for next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Jul 16, 2:31 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT MON JUL 16 2018
VAZ035-046-161930-
Amherst-Appomattox-
231 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX AND SOUTHEASTERN AMHERST COUNTIES...
Until 330 PM EDT
At 231 PM EDT, a strong thunderstorm was located near Stonewall,
moving northeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amherst...
Bent Creek...
Clifford...
Riverville...
and New Glasgow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3746 7873 3731 7895 3743 7902 3743 7904
3742 7904 3742 7907 3739 7906 3739 7907
3741 7911 3740 7912 3744 7915 3766 7902
3759 7892 3754 7890 3755 7888 3754 7884
TIME...MOT...LOC 1831Z 217DEG 14KT 3740 7905
WERTSpecial weather statement, Jul 16, 2:40 PM EDT, 45 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 240 PM EDT MON JUL 16 2018 NCZ006-161945- Caswell- 240 PM EDT MON JUL 16 2018 ...A STRONG THUNDERSTORMS WILL AFFECT CASWELL COUNTY... Until 345 PM EDT At 238 PM EDT, a strong thunderstorm was located over Hightowers, moving northeast at 25 mph. Several other rapidly developing storms were scattered elsewhere throughout the county - also moving northeast at about 25 mph. Wind gusts up to 50 mph and pea size hail are possible with any of the storms through 345 PM EDT. Locations impacted include... Yanceyville... Bethel... Providence... Jericho... and Prospect Hill. Torrential rainfall is also occurring with some storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with the storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3625 7953 3653 7951 3653 7914 3624 7915 TIME...MOT...LOC 1838Z 220DEG 20KT 3629 7925 WERT
Special weather statement, Jul 16, 3:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT MON JUL 16 2018
VAZ047-162000-
Buckingham-
307 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCKINGHAM
COUNTY...
Until 400 PM EDT
At 305 PM EDT, a strong thunderstorm was located near Centenary,
moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm. Locally heavy rain may also result in localized flooding in
areas of poor drainage.
Locations impacted include...
Centenary.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3759 7858 3767 7871 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3773 7864
3776 7861 3775 7858 3776 7855 3776 7850
3779 7850 3780 7849 3776 7847 3774 7841
TIME...MOT...LOC 1905Z 218DEG 34KT 3771 7861
WERTSpecial weather statement, Jul 16, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT MON JUL 16 2018
VAZ018-019-023-162015-
Botetourt-Craig-Alleghany-
325 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...
Until 415 PM EDT
At 324 PM EDT, a strong thunderstorm was located over Oriskany,
moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Covington...
Oriskany...
Glen Wilton...
Low Moor...
and Callaghan.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3784 7999 3777 7980 3750 7997 3761 8011
3781 8008
TIME...MOT...LOC 1924Z 213DEG 22KT 3763 8001
WERTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:41 AM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Wythe | 3 hr |
| Jul 16, 2:31 PM EDT | Special Weather Statement | RNK | Appomattox | 59 min |
| Jul 16, 3:07 PM EDT | Special Weather Statement | RNK | Buckingham | 53 min |
| Jul 16, 4:19 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, City of Covington | 56 min |
| Jul 16, 5:13 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Jul 16, 5:38 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 52 min |
| Jul 16, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 31 min |
| Jul 16, 5:53 PM EDT | Areal Flood Advisory | RNK | Wythe | 74 min |
| Jul 16, 6:19 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 26 min |
| Jul 16, 6:35 PM EDT | Areal Flood Advisory | RNK | Grayson | 77 min |
| Jul 15, 11:08 PM EDT | Special Weather Statement | RNK | Watauga | 67 min |
| Jul 15, 11:56 PM EDT | Special Weather Statement | RNK | Alleghany | 64 min |
| Jul 16, 2:40 PM EDT | Special Weather Statement | RNK | Caswell | 65 min |
| Jul 16, 7:04 PM EDT | Areal Flood Advisory | RNK | Surry | 54 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.